Hospital error in plain sight
Every time a patient receives a CT scan, a mundane array of numbers appears on a computer screen before a technician.
The numbers include the radiation dose.
“It’s in your face on the screen,” said Dr. Donald Rucker, chief medical officer for Siemens, a manufacturer of CT scanners.
Beginning in February 2008, each time a patient at Cedars-Sinai Medical Center received a CT brain perfusion scan -- a state-of-the-art procedure used to diagnose strokes -- the dose displayed would have been eight times higher than normal. No standard medical imaging procedure would use so much radiation, which one expert said is on par with the levels used to blast tumors.
Somebody should have noticed. But nobody did -- everybody trusted the machines.
Late last week, the U.S. Food and Drug Administration and Cedars-Sinai revealed that 206 stroke patients who received scans at the prestigious Los Angeles hospital were overdosed with radiation. Now doctors and safety experts around the country face a troubling question: In an era of supposedly fail-safe medical technology, how did the problem go undetected for 18 months?
“It’s pretty mystifying to me,” said David Brenner, director of the Center for Radiological Research at Columbia University Medical Center.
The FDA and the state Department of Public Health are still investigating the overdoses. Cedars-Sinai has released only basic information, saying the overdoses stemmed from an error made when the hospital reconfigured a scanner to improve doctors’ ability to see blood flow in the brain.
The CT machine in question performed several types of scans, each with its own set of computerized instructions, or protocols. To change the instructions for brain perfusion scans, the hospital had to bypass the protocol that came installed on the machine. Other types of scans were not affected.
In a statement issued Monday, hospital officials said they have “added double-checks to our process whenever a protocol is changed” -- raising questions about why such checks were not already in place.
Experts said it was just as worrisome that the hospital apparently missed opportunities to catch the mistake as possible stroke victims continued to be overdosed.
Asked how CT technicians could have missed the dosage levels on their screens, spokesman Richard Elbaum said that will be part of the hospital’s investigation.
CT technicians are trained to monitor dose levels, and some hospitals conduct checks before every scan.
“There are other places where the techs might be operating more as button-pushers,” said Dr. Geoffrey Rubin, a professor of radiology at Stanford University. “The user becomes a little blind to these numbers.”
Najmedin Meshkati, a professor of industrial and systems engineering at USC, said the airline industry experienced a similar problem with the advent of automated cockpits. The operator must trust the machine, and “sometimes this trust may be misplaced,” he said.
Meshkati said the overdoses point to a problem well-documented in medicine over the last decade -- the need for multiple backup systems to catch mistakes.
The overdoses are particularly troubling in the wake of another high-profile incident at Cedars-Sinai, he said. In November 2007, the newborn twins of actor Dennis Quaid, as well as another child, were given 1,000 times the intended dosage of a blood thinner.
The mistake, while unrelated to machines, resulted from multiple safety-check failures.
“Where are the lessons learned as a result of the Dennis Quaid incident?” asked Meshkati, who uses the case as an example in one of his classes on how systemic problems lead to mistakes.
As a result of the radiation overdoses, the FDA issued an alert warning of the possibility that CT scanners at other hospitals could be set wrong.
“If patient doses are higher than the expected level, but not high enough to produce obvious signs of radiation injury, the problem may go undetected and unreported, putting patients at increased risk for long-term radiation effects,” the alert said.
Dr. Thomas Dehn, a radiologist and chief medical officer for National Imaging Associates Inc., which manages health plans for private insurers, suggested that imaging equipment should have a “radiation threshold” that cannot be exceeded without a person acknowledging that the dosage is intentional. Built-in alarms are another possibility.
The overdoses at Cedars-Sinai may be more significant for exposing a hole in safety procedures than for the risks they pose to the victims.
Brenner, the radiation scientist at Columbia, calculated that each overdose carried a 1-in-600 risk of causing a brain tumor. The risk is more significant in younger patients, since tumors take years to develop.
The median age of patients receiving the overdose was 70, according to the hospital, and it’s more likely they will die of other causes.
Still, the issue of radiation exposure has been gaining attention. The number of CT scans has climbed to more than 70 million annually in the United States, and even a tiny risk translates to thousands of extra cancer cases.
CT technicians are not the only medical personnel who might have caught the problem at Cedars-Sinai. Radiologists might have seen the numbers -- but only if the hospital had elected to save the dosage data with the images. Rubin said that is standard procedure at his hospital, but not everywhere.
Even then, radiologists are unlikely to pay close attention to the dosage level once a scan is done, said Rucker, the Siemens doctor.
That is especially true for scan patients whose lives are in imminent danger and for whom the risk of radiation is negligible by comparison, he said. The vast majority of CT brain perfusion scans are for patients who arrive in the emergency room in poor shape.
The overdoses could also have been caught during periodic calibrations of the machines, when radiation levels are tested directly.
Ultimately, it was a patient who alerted Cedars-Sinai to the problem. In August, a stroke victim informed the hospital that he had suffered patchy hair loss after a scan.
When the hospital contacted the 206 patients who had received the overdose, it discovered that about 80 of them had also experienced hair loss.
Many of them told their personal doctors, but hair loss is such a rare side effect of scanning that apparently none of those doctors made the connection, said Elbaum, the hospital spokesman.